Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 9, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Mar 12, 2002, 4:38 AM CST for Saint Tammany Parish, Louisiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2002, 4:38 AM CST (10:38 UTC)
- Expired
- Mar 12, 2002, 5:00 AM CST
- In force
- 22 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County Saint Tammany Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 10.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLIX 121038 SVRNEW LAC103-121100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 436 AM CST TUE MAR 12 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF COVINGTON * UNTIL 500 AM CST * AT 433 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LAKE RAMSEY 5 MILES NORTH OF COVINGTON MOVING NORTHEAST AT 40 MPH. THIS STORM WILL APPROACH THE LEE ROAD...BARKERS CORNER COMMUNITY BY 445 AM AND BUSH AND SUN AREAS BEFORE 5 AM. SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING. DAMAGING WINDS ARE LIKELY WITH THIS STORM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3045 9015 3061 9023 3067 9008 3057 8980
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 4:06 AM CST, 32 minutes earlier.
Area forecast discussion, Mar 12, 4:06 AM CST, 32 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR TIME NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 215 AM CST TUE MAR 12 2002 LATEST SURFACE ANALYSIS SHOWED A 1010MB ELONGATED LOW OVER NORTH LOUISIANA TO EAST TEXAS WITH THE WARM FRONT EXTENDING FROM THE LOW NORTHEAST TO MEMPHIS AND A COLD FRONT EXTENDING FROM THE LOW SOUTHWEST THROUGH THE HILL COUNTRY OF TEXAS. LIX SOUNDING OF 00Z TUESDAY REVEALED A VERY MOIST BUT MARGINALLY UNSTABLE TO STABLE AIRMASS OVER THE FORECAST AREA. RADAR CONTINUE TO SHOW SCATTERED SHOWERS AND A FEW THUNDERSTORMS ACROSS THE NORTH HALF OF THE FORECAST AREA. 5H ANALYSIS INDICATED MINUS 20 DEGREES CELSIUS OVER WEST IN THE SAME THE VICINITY OF THE SHORT WAVE. AT THE PRESENT TIME...THE COLD CORE IS REMOVE FROM THE MOISTURE BUT THAT WILL CHANGE AS THE SHORT WAVE ALONG WITH THE COLD CORE BECOME CLOSE IN PROXIMITY TO THE MOISTURE OVER THE CENTRAL LOUISIANA AND SOUTH MISSISSIPPI THIS MORNING. THE STEEPING LAPSE RATE WILL CREATE AN UNSTABLE ATMOSPHERE WITH CAPE VALUES AROUND 950 J/KG AND LIFTED INDICES OF MINUS 3 BY 18Z TUE. HOWEVER...PRECIPITABLE WATER VALUES DROP OFF TO EIGHT TENTHS OF AN INCH BY 18Z TUE. THIS SLIGHT TIMING DIFFERENCE IS SHOWING UP IN THE AVN...ETA AND NGM. MEANWHILE THE SURFACE LOW IS EXPECTED TO TRACK EAST FOLLOWING INTERSTATE 20 TO ATLANTA BY TUES NIGHT. FROPA EXPECTED AT BTR AND MCB BETWEEN 15Z AND 18Z...MSY BETWEEN 20 AND 23Z AND GPT BETWEEN 22Z AND 01Z WED. WEAK HIGH PRESSURE WILL TEMPORARILY BUILD INTO THE REGION AND MOVE EAST. BY LATE THU...AN OPTIMUM PRESSURE GRADIENT...FOR SEA FOG...WILL SET UP OVER THE CENTRAL GULF COAST WITH THE HIGH TO THE EAST AND LOW OVER CENTRAL PLAINS. SOUTHERLY WINDS WILL BRING GULF MOISTURE OVER THE COOL NEAR SHORE COASTAL WATERS AND TIDAL LAKES AND CREATE FOG. WILL KEEP WORDING OF FOG. THE MAIN TROUGH OUT WEST IS EXPECTED TO KICK EAST NEGATIVELY TILTED ACROSS THE CENTRAL PLAINS BY LATE SUNDAY WITH FROPA ACROSS THE FORECAST MONDAY. CANT ARGUE WITH STRONG THUNDERSTORMS WORDING ALTHOUGH TIMING MAY BE A LITTLE SLOWER THAN EXPECTED. HERE ARE SOME NUMBERS TO PONDER... MCB 64/46/74/48 8000 BTR 65/49/74/51 8000 MSY 70/53/72/53 7000 GPT 68/49/71/51 7100 .NEW...NONE. LA...NONE. MS...NONE. 18
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 4:05 AM CST | Special Marine Warning | LIX | 115 min | |
| Mar 12, 8:28 AM CST | Special Marine Warning | LIX | 2 hr | |
| Mar 12, 8:28 AM CST | Special Marine Warning | LIX | 2 hr | |
| Mar 12, 10:27 AM CST | Special Marine Warning | LIX | 2 hr | |
| Mar 12, 10:27 AM CST | Special Marine Warning | LIX | 2 hr | |
| Mar 12, 2:23 PM CST | Special Marine Warning | LIX | 97 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.